Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 203, NWS Springfield, MO

June 27, 2020Maries County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2020, 4:47 PM CDT for Maries County, Phelps County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2020, 4:47 PM CDT (21:47 UTC)
Expired
Jun 27, 2020, 5:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Maries County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:55 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 27, 2:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 PM CDT Sat Jun 27 2020

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Sat Jun 27 2020

The radar is fairly quiet across the region as of 245 PM with a
significant amount of cloudiness remaining after a cluster of
thunderstorms decayed across western and central Missouri this
morning. The clouds have held temperatures down somewhat with
most areas in the lower to middle 80s.

As we head into the late afternoon and early evening hours,
redevelopment of scattered thunderstorms remains possible,
especially across central Missouri. Short term objective analysis
reveals a low-level jet nosing into this region as a MCV continues
to track east across northern Missouri. Additionally, low-level
wind fields are resulting in broad convergence across this
region. If pockets of sunshine develop, the atmosphere should
become fairly uncapped.

There would be a low-end risk for a few strong to severe storms
across central Missouri given moderate amounts of instability and
deep layer effective bulk shear around 30 knots. We will also
have to watch for training thunderstorms as PWATs across central
Missouri are up over 1.75".

The main thunderstorm threat should begin to shift north of the
region later tonight. The one exception would be if evening
convection establishes a near-surface cold pool which continues
to interact with that low-level jet. Low temperatures tonight look
rather warm with most areas only falling into the lower to middle
70s.

An upper level short wave ridge and height rises should then
result in a dry day over the area on Sunday. Temperatures look hot
as 850 mb temperatures warm into the 18-20 Celsius range. This
should result in high temperatures in the 89-93 range. With dew
points in the upper 60s to lower 70s, heat indices will range from
the middle 90s to near 100 degrees.

.LONG TERM...(Sunday Night through Saturday)
Issued at 220 PM CDT Sat Jun 27 2020

An upper level ridge will poke up along the Mississippi River
Valley region starting early next week, with global models and
ensembles indicating that this ridge may persist for much of the
week. There may be some retrogression as we get towards next
weekend. With a weak southwest flow aloft expected over the
Ozarks, pop-up showers and thunderstorms look like a good bet on a
daily basis for most of the week.

Temperatures near or slightly above normal are expected for most
of the week with those dew points also remaining rather steamy.
We will have to watch heat indices, especially as we get towards
midweek as there are increasing indications that some locations
around the I-49 corridor may approach Heat Advisory criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM CDT Sat Jun 27 2020

Some pockets of MVFR ceilings and visibility will remain through
early afternoon. Otherwise, VFR conditions are expected from mid-
afternoon through Sunday morning.

Surface winds will remain brisk and gusty from the south to
southwest, especially during the daylight hours. Low-level wind
shear conditions are expected from later tonight into early Sunday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 27, 3:59 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 PM CDT Sat Jun 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Afternoon heat index values over southeast Kansas and parts
  of western Missouri will rise into the low to mid 90s.

  Non-thunderstorm wind gusts around 30 mph will continue
  into early this evening across western Missouri and
  southeastern Kansas.

  Scattered thunderstorms will be possible into this evening.
  A few strong to severe storms will be possible, mainly north
  of the Highway 60 corridor. Wind gusts of 50 to 60 mph and
  hail up to the size of quarters would be the primary
  potential severe weather hazards. Frequent lightning and
  localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Scattered thunderstorms will be possible from Monday through
  Friday of next week.

  Heat index values from the mid to upper 90s are expected on
  a daily basis, with values over 100 degrees possible by the
  middle of next week near the I-49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jun 27, 4:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT Sat Jun 27 2020

MOZ058-272215-
Maries MO-
434 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vienna, or 18 miles northwest of Rolla, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vienna...                         Vichy...

LAT...LON 3816 9164 3815 9163 3805 9163 3805 9165
      3813 9204 3824 9204 3827 9164
TIME...MOT...LOC 2134Z 272DEG 25KT 3818 9196

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:52 AM CDTRiver Flood WarningSGFSt. Clair5 days
Jun 27, 4:34 PM CDTSpecial Weather StatementSGFMaries41 min
Jun 27, 5:22 PM CDTSpecial Weather StatementSGFLaclede38 min
Jun 27, 6:03 PM CDTSpecial Weather StatementSGFPhelps42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.